Alert archive / West Virginia / Wind Chill Advisories in 2017

Wind Chill Advisory 7, NWS Blacksburg, VA

December 27, 2017Greenbrier County, West Virginia

NWS Blacksburg, VA issued this wind chill advisory at Dec 27, 2017, 1:34 PM EST for Greenbrier County, West Virginia. It took effect at Dec 27, 2017, 7:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2017, 1:34 PM EST (18:34 UTC)
In effect from
Dec 27, 2017, 7:00 PM EST
Expired
Dec 28, 2017, 9:00 AM EST
In force
14 hr
Issued by
NWS Blacksburg, VA

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WWUS41 KRNK 271834
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
134 PM EST Wed Dec 27 2017


WVZ508-280245-
/O.NEW.KRNK.WC.Y.0007.171228T0000Z-171228T1400Z/
Western Greenbrier-
Including the cities of Quinwood, Duo, and Rainelle
134 PM EST Wed Dec 27 2017

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
EST THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 5 above zero to 10 
  below zero.

* WHERE...Western Greenbrier County.

* WHEN...From 7 PM this evening to 9 AM EST Thursday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

07
3 follow-up statements
324 
WWUS41 KRNK 280143
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
843 PM EST Wed Dec 27 2017


WVZ508-280945-
/O.CON.KRNK.WC.Y.0007.000000T0000Z-171228T1400Z/
Western Greenbrier-
Including the cities of Quinwood, Duo, and Rainelle
843 PM EST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST
THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from minus 5 to minus 10 overnight.

* WHERE...Western Greenbrier County.

* WHEN...Through 9 AM EST Thursday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
895 
WWUS41 KRNK 280927
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
427 AM EST Thu Dec 28 2017

...A very cold Arctic air mass had settled across the
region this morning allow temperatures to drop into the single
digits to teens across the area and wind chills of -5 to -10.

WVZ508-281400-
/O.CON.KRNK.WC.Y.0007.000000T0000Z-171228T1400Z/
Western Greenbrier-
Including the cities of Quinwood, Duo, and Rainelle
427 AM EST Thu Dec 28 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills can  
  cause frostbite in as little as 30 minutes to exposed skin. 
  Expect wind chills to range from 5 above zero to 15 below zero.

* WHERE...Western Greenbrier County.

* WHEN...Until 9 AM EST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

RAB
438 
WWUS41 KRNK 281356
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
856 AM EST Thu Dec 28 2017


WVZ508-281500-
/O.EXP.KRNK.WC.Y.0007.000000T0000Z-171228T1400Z/
Western Greenbrier-
Including the cities of Quinwood, Duo, and Rainelle
856 AM EST Thu Dec 28 2017

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING...


Temperatures will slowly rise this morning with winds diminishing
as high pressure builds across our area. As a result, wind chill
readings will rise this morning. 


$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind chill advisory went out at Dec 27, 12:54 PM EST, 40 minutes earlier.

Area forecast discussion, Dec 27, 12:54 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1254 PM EST Wed Dec 27 2017

.SYNOPSIS...
A weak upper disturbance will pass by to the north today
followed by another surge of Arctic air into the region. Another
Arctic front will arrive over the weekend bringing temperatures
down to their lowest levels in several winters. Snow showers
will accompany both of these systems across the western
mountains, otherwise it is expected to remain mostly
precipitation free through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM EST Wednesday...

A broad and deep upper trough will continue across much of the U.S.
through tonight. This feature is being reinforced by shortwave
energy coming over the top of a high amplitude upper ridge in the
western Pacific. This morning's upper disturbance with light snow
and snow flurries will move quickly toward the Mid-Atlantic coast by
afternoon. The HRRR was the quickest solution to dry out the snow
flurries. While the NAM, GFS and ECMWF keep most of the energy north
of us and end any snow flurries around 18z. Decided to trim back
pops and snow showers for this morning, and just hold on to light
pops in northwest Greenbrier county with some upslope flow. Little
or no snow accumulation expected. Adjusted temperatures utilizing
the latest surface obs, their trend and shaped late morning into
this afternoon towards GLAMP. In general, cooled the late morning
temperatures in the west. High temperatures this afternoon will be
cold with readings from the mid teens in the northwest mountains
with snow pack to the lower 40s in the piedmont. More changes
later....

As of 330 AM EST Wednesday...

A broad and deep upper trough remains in place across much of
the U.S., anchored across the western Great Lakes. The pattern
is expected to remain in place for some time, at least well into
next week, continually being reinforced by short wave energy
coming over the top of a high amplitude upper ridge in the
western Pacific.

Embedded within the upper trough and located across the western
Ohio Valley/western Great Lakes this morning is a weak, fast
moving upper disturbance. This disturbance will move quickly
toward the Mid-Atlantic coast by afternoon. In its wake is the
next in a series of surges of Arctic air, and one which promises
to bring the coldest temperatures to the region that we have
seen in probably the last three winters. GFS/ECMWF/NAM MOS all
advertising widespread temperatures in 5-10F range across the
western CWA by Thursday morning with 10-15 degrees dominate
across the Piedmont. This as a result of 850mb temperatures
bottoming out around -20C in the north to about -15C in the
south early. Looking at past history, we would likely need to
see 850mb temperatures colder than -20C to see any below zero
surface temperatures. Gusty northwest winds will accompany the
Arctic surge this evening and overnight. Winds will diminish
after midnight as the parent Arctic high quickly moves into the
CWA, but still may be enough wind left before morning to push
wind chill readings into the -5F to -10F range across western
Greenbrier and to near 0F in other western areas. May need to
at least consider a Wind Chill Advisory for western Greenbrier,
but does not appear to meet criteria elsewhere with winds
diminishing fairly rapidly as the Arctic high. However, since
RLX and LWX have decided not to issue any headlines for wind
chill, will just confine to the HWO for now.

Otherwise, we continue to escape the majority of any winter
precipitation. A southern stream system will stay well to our
south through this period tracking across the southeast states,
with the northwestern most extent not quite reaching the I-40
corridor in north central/northeast NC. Meanwhile, limited
moisture and limited favorable upslope conditions across the
western mountains will confine most upslope snow to this morning
and generally north of I-64, hence more into the RLX/PBZ CWA
than ours. Other than northwestern Greenbrier county where 1/2
inch of snow possible through morning, elsewhere it will be
little to none.

With the bulk of the colder air not reaching our area until
afternoon/evening, still generally a non-diurnal temperature
trend today, with temperatures beginning to fall by mid-
afternoon. Maximum temperatures will remain below freezing for
most areas west of the Blue Ridge through the forecast period, a
trend that we will become accustomed to over the next week or so
it appears!

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EST Wednesday...

The progressive, low amplitude pattern will remain essentially
unchanged into the weekend with the trof over central Canada
suppressing the main storm track to our south. This will keep the
Appalachians and central mid Atlantic region mainly dry and cold with
temperatures well below normal through Friday. By Friday night, some
short wave energy zipping through the flow looks to bring some snow
showers/flurries to the elevations west of the Blue Ridge, followed by
a reinforcing shot of cold air moving down on Saturday. A dusting of
new snow is possible mainly for western Greenbrier county in WV before
things wind down to just some lingering flurries Saturday night. Winds
will also be blustery from Friday into the weekend, creating a biting
wind chill. The lowest wind chills will be found west of the Blue Ridge
and by daybreak Sunday expect values in the single digits to below zero.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 312 PM EST Tuesday...

Weather pattern remains cold, with models divided on track of
southern and northern stream disturbances. Appears the latest GFS
and its ensembles are the odd model out compared to the other
operational and ensembles of other models. WPC also favoring this,
so overall will be looking at low threat of big snows, but better
threat of very cold temperatures/wind chills to ring in the new year
into Jan 2nd.

Will still have to watch how northern and southern streams behave,
but this far out its too early to call. Will see system deepen well
off the east coast Saturday with some northern stream/upslope snow
showers in the mountains where light accumulations are likely
especially WV mountains north of Bluefield/Lewisburg, with perhaps
dusting of snow as far east as the Blue Ridge.

Drying out Sunday as 1035-1040mb high shifts east/southeast into the
lower Ohio Valley and TN valley.

The parent high over the Canadian Prairies drops southeast toward the
the upper midwest and Great Lakes Monday into Tuesday while the
active southern stream stays suppressed from southern Texas to
Florida.

Temperatures this period stay below normal, with the coldest air
expected early next week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 1255 PM EST Wednesday...

SCT to BKN MVFR clouds in the western mountains expected this
afternoon into tonight. Otherwise, VFR conditions expected to
prevail through the TAF valid period.

Skies will clear in all areas this evening as the very dry
Arctic air mass settles over the region. Visibilities will
remain P6SM throughout the TAF valid period.

Northwest winds this afternoon will be in the 8-12 kt range
with gusts of 18-22kts. Winds will diminish to around 10 knots
overnight. Arctic high pressure will result in VFR conditions
Thursday across the entire area. By Thursday afternoon, winds
will become southeast at 5 to 10 knot.

Medium to high confidence in ceilings, visibilities and winds
throughout the TAF valid period.

Extended Discussion...

The next threat for sub-VFR conditions will occur Thursday
night and Friday when a weather disturbance impacts primarily
the southeastern states, but may still be close enough to
increase the threat for light precipitation and lower flight
categories across southern Virginia and northern North Carolina.
A cold front passing through on Friday night and Saturday may
result in upslope MVFR clouds and snow showers, mainly across
the Alleghanys. The best chance for MVFR conditions will be
along and west of Blue ridge which may linger into Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RAB
NEAR TERM...KK/RAB
SHORT TERM...MBS
LONG TERM...MBS/WP
AVIATION...KK/RAB
Hazardous weather outlook, Dec 27, 4:18 AM EST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
418 AM EST Wed Dec 27 2017

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-281100-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
418 AM EST Wed Dec 27 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-281100-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-
418 AM EST Wed Dec 27 2017

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind chills Saturday night into Sunday morning are forecast to drop
below zero, especially in the higher ridges.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-281100-
Western Greenbrier-
418 AM EST Wed Dec 27 2017

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Wind chill late tonight and early Thursday morning may drop as low as
the -5F to -10F range, and thus a Wind Chill Advisory may be needed
with later forecasts for this area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind chills Saturday night into Sunday morning are forecast to drop
below zero, especially in the higher ridges.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

Nearby

Wind Chill Advisories in West Virginia, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.